Virginia, 2003

Hail and Damaging Winds in Virginia, August 26, 2003

August 26, 2003 · NWS LWX · 10 events in 6 counties and zones

A second round of thunderstorms moved through Northern Virginia during the late afternoon and early evening hours of the 26th. Winds up to 65 MPH downed trees and power lines, causing power outages.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A second round of thunderstorms moved through Northern Virginia during the late afternoon and early evening hours of the 26th. Winds up to 65 MPH downed trees and power lines, causing power outages. In Loudoun County, the Cascades and Countryside areas were struck by damaging winds for the second time in one day. A day care center which had been damaged in the morning storm sustained damage by another downed tree during the afternoon event. Eight other homes in the area were damaged by downed trees and another tree was downed onto a car. A spotter along the Potomac River across from Point of Rocks recorded a 60 MPH wind gust. Trees were downed near Lucketts. Trees were also downed near Lexington Drive in Ashburn where a wind gust of 53 MPH was recorded. Pea sized hail was reported in Sterling and penny sized hail fell in Sterling Park. In Fairfax County, Georgetown Pike (Route 193) was closed by downed trees in McLean. Trees were downed onto Route 7 and Springvale Road in Reston. Power lines were downed on Route 7 at Lewinsville Road. Multiple trees and power lines were downed in the city of Fairfax. Pea sized hail fell near Fair Oaks Mall and marble sized hail fell in Reston. In Falls Church, trees were downed and pea sized hail fell. In Arlington County, the Washington Reagan National Airport weather station was struck by lightning. Several trees and power lines were downed countywide. In Alexandria, a few trees were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 2:35 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 26, 2:35 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE AUG 26 2003

SHORT TERM (TONIGHT-WED)

...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT...

TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM
NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME
POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE
TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY
THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO
CLIMB BACK TO NEAR 90 AFTER MORNING RAIN.

IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS
ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE
TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN
HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG
WV /MANASSAS TO ADW LINE.

TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE
STORMS AND CHANCE OF SVR WX.

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...
GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED
LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS
BY THE WEEKEND.

UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF
COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE
SOUTHERN ZONES WEDNESDAY NIGHT.  SOME DRIER AIR EXPECTED TO MOVE IN
FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY.
WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON
THURSDAY  WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD
GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY
FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE.

NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING
ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY
THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 10:00 AM EST, 5 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Special weather statement, Aug 26, 10:50 AM EST, 4 hours 35 minutes before
DCZ001-MDZ009>011-013-014-016>018-VAZ053-054-261730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT TUE AUG 26 2003

THE LEADING EDGE OF A LINE OF THUNDERSTORMS EXTEND FROM NORTH
CENTRAL MARYLAND TO EXTREME NORTHEASTERN VIRGINIA. THESE STORMS WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE WASHINGTON DC METRO AREA
THROUGH 1 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 35 MPH...BRIEF HEAVY DOWN POURS...AND
SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Local storm report, Aug 26, 12:22 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1117 AM    STERLING                  VA   WIND DAMAGE
08/26/03   LOUDOUN                        NUMEROUS TREES DOWN.
                                          REPORTED BY LOUDOUN
                                          COUNTY EMA.
Special weather statement, Aug 26, 1:40 PM EST, 1 hour 45 minutes before
MDZ002-003-WVZ048>051-055-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 26 2003

AT 2:40 PM...DOPPLER RADAR INDICATED APPROACHING SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
MORGANTOWN....NORTHEAST TO BEDFORD PENNSYLVANIA...MOVING SOUTHEAST
AT 45 MPH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY REACH
EASTERN WEST VIRGINIA...AND WESTERN MARYLAND...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. THE COMMUNITIES OF
CUMBERLAND...FROSTBURG...BAYARD...BERKELEY SPRINGS...FORT
ASHBY...KEYSER...MOOREFIELD...PETERSBURG...PIEDMONT...RIDGELEY...
ROMNEY AND MATHIAS MAY BE AFFECTED BY THESE STORMS BETWEEN 3:00 PM
AND 4:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

ROGOWSKI
Local storm report, Aug 26, 3:08 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    RESTON                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        A FEW TREES DOWN ONTO
                                          APARTMENT BUILDING.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   ST. MARYS                     NUMEROUS TREES DOWN WEST
                                          AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0345 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MINERAL                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY MINERAL COUNTY 911.

0400 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MINERAL                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY BERKELEY COUNTY 911.
Local storm report, Aug 26, 3:14 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAMES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    RESTON                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        A FEW TREES DOWN ONTO
                                          APARTMENT BUILDING.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                    NUMEROUS TREES DOWN WEST
                                          AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0345 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MORGAN                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY MORGAN COUNTY 911.

0400 PM    COUNTYWIDE                WV   WIND DAMAGE 08/26/03
8/26/03    BERKELEY                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED BY
                                          BERKELEY COUNTY 911

The radar

The Sterling radar (KLWX), 23 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
August 26, 3:25 PM EST
Where
Loudoun County, 1 mi S of Lucketts
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.180, -77.483

Trees were downed.

Thunderstorm Wind, Loudoun

When
August 26, 3:30 PM EST
Where
Loudoun County, Ashburn
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.000, -77.433

Trees were downed.

Thunderstorm Wind, Loudoun

When
August 26, 3:30 PM EST
Where
Loudoun County, Sterling
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -77.433

Numerous trees and power lines were downed from Broad Run Farms to Countryside.

Hail, Loudoun

When
August 26, 3:30 PM EST
Where
Loudoun County, Sterling
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.833, -77.267

Penny sized hail fell in Sterling Park.

Thunderstorm Wind, Fairfax

When
August 26, 3:40 PM EST to 4:25 PM EST
Where
Fairfax County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -77.183

Numerous trees and power lines were downed.

Thunderstorm Wind, Falls Church (C)

When
August 26, 3:50 PM EST
Where
Falls Church (C) County, Falls Church
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.200, -77.533

Trees were downed.

Thunderstorm Wind, Arlington

When
August 26, 3:50 PM EST to 4:20 PM EST
Where
Arlington County, Arlington
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.883, -77.133

Numerous trees and power lines were downed.

Thunderstorm Wind, Fairfax (C)

When
August 26, 4:00 PM EST
Where
Fairfax (C) County, Fairfax
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.850, -77.300

Multiple trees and power lines were downed.

Lightning, Arlington

When
August 26, 4:25 PM EST
Where
Arlington County, Arlington
Reported by
TRAINED SPOTTER
Coordinates
38.879, -77.101 (the zone’s center; the record gives no point)

The weather station at Washington Reagan National Airport was struck by lightning.

Thunderstorm Wind, Alexandria (C)

When
August 26, 4:28 PM EST
Where
Alexandria (C) County, Alexandria
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.817, -77.083

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337671, 5337672, 5337673, 5337674, 5337675, 5335193, 5371155, 5371156, 5371157, 5371158.